Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 377, NWS Tulsa, OK

July 28, 2009Creek County, Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 28, 2009, 7:23 PM CDT for Creek County, Osage County, Pawnee County, Oklahoma. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 7:23 PM CDT (00:23 UTC)
Expired
Jul 28, 2009, 8:30 PM CDT
In force
67 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:40 PM CDTTSTM WND GST 705 W Pawnee, OK
Jul 28, 8:10 PM CDTTSTM WND DMGDrumright, OKWIDESPREAD. LARGE TREES DOWN. SEVERAL CARPORTS DESTROYED. SHINGLES PEELED UP ON MANY HOMES. FIRE STATION LOST PART OF ROOF. SCHOOL SCOREBOARD DAMAGED. MANY PRIVACY FENCES DOWN.
Jul 28, 8:16 PM CDTTSTM WND DMGEse Drumright, OKSMALL TREE LIMBS DOWN ESE OF DRUMRIGHT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 290023
SVRTSA
OKC037-113-117-290130-
/O.NEW.KTSA.SV.W.0377.090729T0023Z-090729T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CREEK COUNTY IN NORTHEAST OKLAHOMA
  SOUTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 830 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SKEDEE TO 9 MILES WEST OF PAWNEE TO 19 MILES
  SOUTHWEST OF PAWNEE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SKEDEE...
  PAWNEE...BLACKBURN...CLEVELAND...MARAMEC...OSAGE...HALLETT...
  JENNINGS...TERLTON...WESTPORT...OILTON...MANNFORD AND DRUMRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3641 9694 3653 9665 3621 9622 3605 9648
      3590 9662 3616 9663 3616 9681 3625 9683
      3625 9691 3633 9692 3633 9699 3635 9700
TIME...MOT...LOC 0023Z 309DEG 26KT 3644 9665 3635 9695
          3620 9709

$$
3 follow-up statements
000 
WWUS54 KTSA 290046
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
746 PM CDT TUE JUL 28 2009

OKC037-113-117-290130-
/O.CON.KTSA.SV.W.0377.000000T0000Z-090729T0130Z/
OSAGE OK-CREEK OK-PAWNEE OK-
746 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR PAWNEE...NORTHWESTERN CREEK AND SOUTHERN OSAGE COUNTIES...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND WINDS TO 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM BLACKBURN TO 6 MILES SOUTH OF PAWNEE TO 18 
MILES SOUTHWEST OF MARAMEC...MOVING SOUTHEAST AT 25 MPH.  THE 
WESTERN PORTION OF THIS LINE OF STORMS WAS THE MOST INTENSE WITH 70 
MPH WINDS REPORTED 3 MILES EAST OF STILLWATER AT 740 PM.

SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MARAMEC...
CLEVELAND...HALLETT...OSAGE...JENNINGS...TERLTON...OILTON...
WESTPORT...MANNFORD...SILVER CITY AND DRUMRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3640 9685 3648 9659 3621 9622 3605 9648
      3590 9662 3616 9663 3616 9681 3625 9683
      3625 9691 3633 9692 3633 9699
TIME...MOT...LOC 0045Z 307DEG 21KT 3636 9657 3625 9680
          3610 9694

$$
000 
WWUS54 KTSA 290059
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CDT TUE JUL 28 2009

OKC037-113-117-290130-
/O.CON.KTSA.SV.W.0377.000000T0000Z-090729T0130Z/
OSAGE OK-CREEK OK-PAWNEE OK-
759 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR PAWNEE...NORTHWESTERN CREEK AND SOUTHERN OSAGE COUNTIES...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLEVELAND TO JENNINGS TO 8 MILES WEST OF 
DRUMRIGHT...MOVING SOUTHEAST AT 25 MPH. THE WESTERN PORTION OF THIS 
LINE OF STORMS WAS THE MOST INTENSE WITH 70 MPH WINDS REPORTED 3 
MILES EAST OF STILLWATER AT 740 PM.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HALLETT...
CLEVELAND...JENNINGS...OSAGE...TERLTON...OILTON...DRUMRIGHT...SILVER
CITY...WESTPORT AND MANNFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS THAT HAS A HISTORY OF PRODUCING 
DAMAGING WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3628 9677 3629 9663 3640 9656 3621 9622
      3605 9648 3590 9662 3616 9663 3616 9681
      3625 9683
TIME...MOT...LOC 0059Z 307DEG 20KT 3631 9649 3617 9665
          3603 9673

$$
000 
WWUS54 KTSA 290113
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT TUE JUL 28 2009

OKC113-117-290123-
/O.CAN.KTSA.SV.W.0377.000000T0000Z-090729T0130Z/
OSAGE OK-PAWNEE OK-
813 PM CDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE AND SOUTHERN OSAGE
COUNTIES IS CANCELLED...

LAT...LON 3617 9644 3616 9630 3605 9648 3590 9662
      3617 9663
TIME...MOT...LOC 0113Z 307DEG 20KT 3612 9654 3601 9655
          3592 9660

$$

OKC037-290130-
/O.CON.KTSA.SV.W.0377.000000T0000Z-090729T0130Z/
CREEK OK-
813 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT 
FOR FAR NORTHERN CREEK COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SILVER CITY TO DRUMRIGHT...MOVING
SOUTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER CITY AND
MANNFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF STORMS THAT HAS A HISTORY OF PRODUCING 
DAMAGING WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3617 9644 3616 9630 3605 9648 3590 9662
      3617 9663
TIME...MOT...LOC 0113Z 307DEG 20KT 3612 9654 3601 9655
          3592 9660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:00 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 28, 6:00 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT TUE JUL 28 2009

...AVIATION...

.DISCUSSION...
VFR CONDITIONS ARE LARGELY EXPECTED THROUGH THE TAF PERIOD. HOWEVER
DIFFICULTY IN TIMING THUNDERSTORMS PROBABILITIES WILL REMAIN. BEST
CHANCES FOR VFR CIGS AND VSBYS IN THUNDER WILL REMAIN ACROSS THE
NORTHERN OK AND NW AR TAF SITES THROUGH TONIGHT AS A SURFACE
BOUNDARY MAKES ITS WAY SOUTH. LOWER THUNDERSTORM CHANCES WILL
CONTINUE AT ALL SITES TOMORROW AFTERNOON...HOWEVER AREAL COVERAGE OF
STORMS SUGGESTS THAT VFR CONDITIONS WILL PREVAIL.
&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, Jul 28, 4:57 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT TUE JUL 28 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT TUE JUL 28 2009

...SEVERE WEATHER RISK TO CONTINUE THROUGH THE EVENING HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY WEST OF A MIAMI TO MCALESTER LINE.
ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS NORTH
CENTRAL OKLAHOMA AND SOUTHERN KANSAS.  THESE STORMS WERE IN ADVANCE
OF A WEAK FRONTAL BOUNDARY...AND BEING AIDED BY A PASSING
DISTURBANCE ALOFT.  INSTABILITY HAS INCREASED ACROSS EASTERN OKLAHOMA
THIS AFTERNOON WHILE WINDS ALOFT HAVE ALSO STRENGTHENED AHEAD
OF THE UPPER DISTURBANCE.  THIS HAS PROVIDED AN ENVIRONMENT SUPPORTIVE
OF SEVERE WEATHER...PRIMARILY ACROSS NORTHEAST OKLAHOMA WHERE
LARGE HAIL AND WIND GUSTS OF 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.  STORM INTENSITY IS EXPECTED TO GRADUALLY WEAKEN
AFTER SUNSET...HOWEVER AN ISOLATED SEVERE WEATHER RISK MAY CONTINUE
THROUGH THE OVERNIGHT HOURS AS THE FRONTAL BOUNDARY APPROACHES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY ACROSS NORTHEAST
OKLAHOMA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
CONFIDENCE IS INCREASING THAT STRONG TO SEVERE THUNDERSTORMS
WILL IMPACT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY
INTO THURSDAY.  THE LIKELY SCENARIO IS FOR STORMS TO DEVELOP
ACROSS THE HIGH PLAINS WEDNESDAY AFTERNOON AND DEVELOP INTO A
LARGE COMPLEX THAT TRACKS EASTWARD OVERNIGHT.  THE COMBINATION OF
AMPLE INSTABILITY AND INCREASING WINDS ALOFT WILL SUPPORT AN
INCREASING RISK OF STRONG WINDS WITH THIS STORM COMPLEX.
ADDITIONALLY...LOCALLY HEAVY RAINS ARE LIKELY AS THIS STORM
COMPLEX TRACKS EASTWARD ACROSS THE AREA.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK...AS THE WEATHER PATTERN REMAINS ACTIVE FOR SUMMER WITH
FRONTAL BOUNDARIES REMAIN IN THE VICINITY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER WATCHES AND WARNINGS SHOULD BE ANTICIPATED FOR THE
LATE WEDNESDAY INTO THURSDAY TIMEFRAME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:45 PM CDTSpecial Weather StatementTSADelaware30 min
Jul 28, 8:01 PM CDTSpecial Weather StatementTSAAdair29 min
Jul 28, 8:03 PM CDTSevere Thunderstorm WarningTSACreek57 min
Jul 28, 8:36 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.